Around 2002 I began taking celexa for panic attacks and anxiety. I stayed on it for a number of years, weaned off of it around 2006 with the supervision of my GP, and it didn't go well so I reluctantly went back on it, but it was for the best. However, since an apartment fire last summer I've had serious issues with depression and the Celexa wasn't cutting it anymore. My doctor switched me to zoloft in the hopes that it would have a more "activating" impact on me. We both hoped it would increase the frequency of good moods and boost my motivation and energy. I started at 50mg, and around the same time began having frequent loose stools. I have colitis, which has also given me trouble since the stress of the fire, and at first I thought I was having a flare. I had a particularly bad week of not eating, sleeping right or wanting to be alive in general (wasn't suicidal, just very apathetic and depressed.) My doctor suggested increasing the Zoloft thinking a boost in my mood would stimulate my appetite, and hoping that the potential of the medication to constipate me might help some of my gut issues. I wound up not wanting to eat anything ever and having to lay down and nap for two hours around 2pm every afternoon. I dropped 15 lbs in two weeks and couldn't function. I've been on leave from work for several months as I try to get the charred remains of my life back together, and I'm incredibly frustrated with how disruptive the trial-and-error of a new medication can be. After some research I confirmed my suspicions that my problems were from the Zoloft and not colitis. My GP agreed and weaned me off the Zoloft. I told her I wanted to take a week or two to let the Zoloft leave my system before starting another med, to ensure there is no confusing the lingering effects of the Zoloft with any potential effects of a new medication, and she agreed. She said it was okay to wean rather quickly (went from 75mg to none in a week) and I think this was too fast as now I'm having withdrawal symptoms that are just as disruptive. My equilibrium is way off, I get the feeling of electrical pulses through my fingers, toes, teeth and head (a familiar of side-effect of prednisone, so at least I've experienced this before) but I'm getting really exasperated with how long it's taking for these effects to wear off. There will be a day when I feel better, and then the next day I'm back to being off-kilter and nauseated all day. I've taken dramamine to help but don't know what else to do. I called the doc a few times and she's soothing and caring, but also surprised I'm having these issues and doesn't seem to know what to suggest other than try to wait them out.
I was only on zoloft for maybe six months max, and only at 75mg for about three weeks. Has anyone else experienced this? How long did it last and what helped you deal with the side effects best? I do want to add that my appetite came back almost as soon as I stopped the Zoloft and the diarrhea, while still present, has slowed way down, so I'm definitely not going back on it. If I do go on another anti-depressant we may try Effexor next.